Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 210, NWS Memphis, TN

December 28, 2024Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Dec 28, 2024, 9:19 PM CST for Monroe County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2024, 9:19 PM CST (03:19 UTC)
Expired
Dec 28, 2024, 9:46 PM CST
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 14 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 8:09 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 5:45 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Dec 28, 5:45 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
545 PM CST Sat Dec 28 2024

...New AVIATION...

.SYNOPSIS...
Issued at 251 PM CST Sat Dec 28 2024

Rain and thunder is expected across much of the region tonight
with a severe threat in north Mississippi. A cold front will pass
through tomorrow, bringing calmer weather through Monday ahead of
more rain chances Tuesday. Dry weather will close out the rest of
the forecast from Wednesday onward with a chance for subfreezing
lows by the end of next week.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 251 PM CST Sat Dec 28 2024

Thunderstorms, some severe, are expected to begin the forecast
period this evening through tonight. A potent shortwave trough,
now swinging through central Texas, will round the base of a
longer-wave trough and pass through the Midsouth tonight. In
response, an area of low pressure will track northeast into the
region from the Red River valley with strong southerly advection
to its east. Some convection is already developing across the
region in a modestly unstable environment containing 50+ knots
effective bulk shear that should remain sub-severe. Low-level
southerlies will continue to intensify into this evening,
advecting higher surface based instability north into portions of
north Mississippi. Shear will continue to be strong, with
effective bulk shear still above 50 knots and 300+ m2/s2 ESRH.
Good confidence exists in a QLCS entering the region around 00z
that will interact with this environment bringing severe winds and
potentially some tornadoes.

The primary uncertainty that still remains is the northern extent
of surface-based instability that would support tornadic elements
within tonight's QLCS. Satellite trends show an area of clearing
just to the south of the CWA that have warmed surface temps in
excess of 70 F. However, 12z HREF guidance keeps mean surface
based CAPE below 250 J/kg and confined to the southeastern portion
of the region with a max around 750 J/kg. All things together,
the shear is there but we are still waiting to see how important
mesoscale details sort themselves out that will determine the
severity of storms tonight.

Storms are expected to leave the region by 06z tonight with some
trailing areas of rain within a deformation zone behind the low
pressure system. The last areas of precipitation will leave by
tomorrow evening. When everything is said and done widespread
areas of 1.5 - 3 inches of rain will have fallen. Some locally
higher amounts are possible from convection tonight.

The upper pattern will continue to retain its progressive stance
into next week. Muted ridging behind today's system will bring
only meager changes to temperatures but will help to keep the
Midsouth dry Sunday and Monday. Another shortwave will approach
Monday. Most DPVA will remain to our north but a few rain showers
are possible across the northern reaches of the CWA Tuesday ahead
of another cold front. Temperatures will drop more dramatically
after this front with lows dropping to into the 30s Wednesday
morning and potentially below freezing Thursday as upper flow
becomes more northwesterly.

Ensembles are in relatively good agreement for the rest of the
forecast. Northwesterly flow should continue to prevail containing
multiple shortwaves that will reinforce cold air across the region
into next weekend. There is support for another upper wave
reaching the region near the end of the period that could bring
more rainy weather. However, there is still uncertainty in
amplitude and timing for this system.

&&

.AVIATION...
(00Z TAFS)
Issued at 545 PM CST Sat Dec 28 2024

Messy TAFs remain this issuance. Low pressure system will continue
to lift north, pushing continued showers and thunderstorms
through the overnight hours. The main line of thunderstorms
associated with a cold frontal movement will move through over the
next few hours and continue through around 06Z. IFR conditions
will remain through daybreak, when conditions improve to MVFR
across the airspace. Winds will remain gusty, up to 25 kts,
through around 20Z. VFR conditions will prevail beginning tomorrow
afternoon.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JAB
AVIATION...AEH

In the hours before

Special weather statement, Dec 28, 7:25 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
725 PM CST Sat Dec 28 2024

MSZ003>005-014-TNZ090-091-290200-
Tippah MS-Union MS-Benton MS-Alcorn MS-Hardeman TN-McNairy TN-
725 PM CST Sat Dec 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN UNION...TIPPAH...
EASTERN BENTON...WESTERN ALCORN...SOUTHEASTERN HARDEMAN AND
SOUTHWESTERN MCNAIRY COUNTIES THROUGH 800 PM CST...

At 725 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gravestown to near Etta. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Albany, Ripley, Big Hill Pond State Park, Blue Mountain, Canaan,
Pocahontas, Theo, Etta, Gravestown, Walnut, Middleton, Hickory Flat,
Ashland, Falkner, Myrtle, Dumas, Chalybeate, Murry, Brody, and Old
Myrtle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3463 8872 3445 8923 3498 8917 3510 8867
TIME...MOT...LOC 0125Z 218DEG 31KT 3483 8906 3450 8921

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Local storm report, Dec 28, 7:29 PM CST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
729 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     Flash Flood      2 SW Downtown Memphis   35.12N 90.07W
12/28/2024                   Shelby             TN   Trained Spotter

            Reported I-55 north of McLemore Ave is
            closed in both directions due to flooding.
            Traffic is stopped on I-55 in both
            directions.

&&

AEH
Special weather statement, Dec 28, 7:54 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
754 PM CST Sat Dec 28 2024

MSZ021>023-290230-
Calhoun MS-Yalobusha MS-Chickasaw MS-
754 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHICKASAW...
SOUTHEASTERN YALOBUSHA AND CALHOUN COUNTIES THROUGH 830 PM CST...

At 754 PM CST, Doppler radar was tracking a strong thunderstorm over
Sweatman, or 13 miles northeast of Winona, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Houston, Bruce, Calhoun City, Vardaman, Derma, Pittsboro, Slate
Springs, Sabougla, Pyland, Banner, Big Creek, Woodland, Thorn, Reid,
Loyd, Ellard, Atlanta, Tyson, Retreat, and Dentontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 8951 3387 8965 3388 8966 3416 8945
      3389 8893 3374 8908 3374 8919 3372 8919
      3372 8951
TIME...MOT...LOC 0154Z 218DEG 49KT 3360 8956

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Schlessiger
Local storm report, Dec 28, 8:04 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
804 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Flash Flood      Millington              35.34N 89.89W
12/28/2024                   Shelby             TN   Emergency Mngr

            Numerous rescues of occupants trapped in
            flooded roadways.

&&

TB
Special weather statement, Dec 28, 8:51 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
851 PM CST Sat Dec 28 2024

MSZ014>016-023-290315-
Pontotoc MS-Union MS-Lee MS-Chickasaw MS-
851 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHICKASAW...
SOUTHEASTERN UNION...PONTOTOC AND LEE COUNTIES THROUGH 915 PM CST...

At 850 PM CST, Doppler radar was tracking a strong thunderstorm over
Troy, or near Pontotoc, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tupelo, Pontotoc, Verona, Trace State Park, Tombigbee State Park,
Saltillo, Plantersville, Ecru, New Harmony, Troy, Furrs, Sherman,
Algoma, Blue Springs, Endville, Cherry Creek, Branyan, Chiwapa,
Mooreville, and Ellistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for northeastern
Mississippi.

&&

LAT...LON 3421 8916 3454 8890 3427 8854 3425 8854
      3402 8893
TIME...MOT...LOC 0250Z 221DEG 50KT 3417 8894

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schlessiger
Special weather statement, Dec 28, 9:03 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
903 PM CST Sat Dec 28 2024

MSZ017-024-290345-
Itawamba MS-Monroe MS-
903 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ITAWAMBA AND
MONROE COUNTIES THROUGH 945 PM CST...

At 902 PM CST, Doppler radar was tracking a strong thunderstorm near
West Point, moving northeast at 65 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amory, Aberdeen, Smithville, Prairie, Hatley, Gattman, Binford,
Sipsey Fork, New Hamilton, Becker, Quincy, Turon, Splunge, Wise Gap,
Athens, Strong, East Aberdeen, Muldon, Greenwood Springs, and Parham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for northeastern
Mississippi.

&&

LAT...LON 3367 8849 3368 8872 3374 8872 3420 8830
      3410 8820 3375 8825 3374 8833 3372 8833
      3368 8837 3369 8839 3367 8842 3367 8846
      3365 8851
TIME...MOT...LOC 0302Z 211DEG 58KT 3360 8858

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:24 PM CSTFlash Flood WarningMEGShelby3 hr
Dec 28, 7:13 PM CSTAreal Flood AdvisoryMEGTipton3 hr
Dec 28, 9:21 PM CSTAreal Flood AdvisoryMEGShelby114 min
Dec 28, 9:35 PM CSTRiver Flood WarningMEGFayette, Shelby14 hr
Dec 29, 3:00 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale27 hr
Dec 28, 7:25 PM CSTSpecial Weather StatementMEGTippah35 min
Dec 28, 7:54 PM CSTSpecial Weather StatementMEGCalhoun36 min
Dec 28, 8:08 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc37 min
Dec 28, 8:13 PM CSTTornado WarningMEGCalhoun, Chickasaw, Pontotoc17 min
Dec 28, 8:39 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lee, Pontotoc12 min
Dec 28, 8:51 PM CSTSpecial Weather StatementMEGLee, Pontotoc24 min
Dec 28, 9:03 PM CSTSpecial Weather StatementMEGMonroe42 min
Dec 28, 9:08 PM CSTTornado WarningMEGMonroe14 min
Dec 28, 9:32 PM CSTRiver Flood WarningMEGTate, Tunica55 hr
Dec 29, 2:53 AM CSTAreal Flood WarningMEGDeSoto3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.